Idaho, 2020Avalanche in Idaho, March 15, 2020
March 15, 2020 · NWS PIH · 1 event in 1 county or zone
A 300 yard avalanche which was 6 to 7 feet caused the death of a man at Pebble Creek Ski Resort on March 15th. He was skiing at an out-of-bounds run near the north boundary of the ski area when he was trapped under snow without a beacon to aid ski patrol.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 300 yard avalanche which was 6 to 7 feet caused the death of a man at Pebble Creek Ski Resort on March 15th. He was skiing at an out-of-bounds run near the north boundary of the ski area when he was trapped under snow without a beacon to aid ski patrol. The avalanche was believed to be caused by heavy, wet snow at high elevations of the ski resort.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 15, 7:04 AM MST, 5 hours 41 minutes earlier.
Area forecast discussion, Mar 15, 7:04 AM MST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
804 AM MDT Sun Mar 15 2020
.UPDATE...Persistent band of snow remains in place draped over the
central mountains. Early storm report this morning of heavy
overnight snow cemented the idea of expanding Winter Weather
Advisory for the remainder of the central mountains impacted by
this precipitation through the morning. Early look at 12Z model
runs indicate continued support for this band to gradually
dissipate or lift north into Montana into late morning or early
afternoon. East Idaho still favored for thunderstorm development,
and amount of clearing that can be realized this morning may
contribute to isolated stronger thunderstorms this afternoon and
early evening. DMH
&&
.PREV DISCUSSION... /issued 605 AM MDT Sun Mar 15 2020/
UPDATE...Arctic air has successfully pushed across the
Continental Divide, where temperatures from Monida Pass south
towards Dubois have fallen into the teens and single digits, with
a similar story from Targhee Pass south through Island Park. In
addition, strong north/northwest winds of 15-25 mph with higher
gusts have developed here. No forecast models indicated this, so a
bevy of manual edits were required. Think southerly flow will move
back into these areas this afternoon, brining a return to
temperatures similar to what were experienced yesterday in these
areas. Elsewhere, have increased southerly winds across the south
hills region and the I-86 corridor, where winds in the 15-25 mph
range with higher gusts have developed. Finally, have increased
precipitation potential across the eastern highlands and eastern
Magic Valley north through the central Idaho mountains this
morning based on recent trends. The rest of the forecast remains
largely on track at this time. The previous discussion follows. AD
PREV DISCUSSION... /issued 255 AM MDT Sun Mar 15 2020/
SHORT TERM...Through Monday night. An area of low pressure will
remain centered just off of the northern California coast today
before dropping southward and taking a tour of the California
coast through Tuesday. A new trend in the forecast guidance is to
then track the low directly northeast into Nevada beginning
Tuesday night. These new trends have resulted in some tweaks to
the forecast, which we'll discuss shortly. First, we'll focus on
today. Moist southerly flow remains in place across the region
with favorable upper diffluent flow and jet dynamics co-existing
with multiple, embedded disturbance lifting through our region
within this SW flow. As we mentioned over the past few nights,
this setup tends to favor enhanced precipitation from Craters of
the moon NE through Arco, Mackay, Howe, Dubois, Monida and Island
Park, and we're seeing that unfold tonight as these areas are
experiencing widespread snowfall at a moderate intensity. Think
this will begin to wind down through the morning and become more
showery this afternoon. For sure, the most favorable time frame
for accumulating more snow across the above-mentioned region will
be during the morning hours.
Speaking of the afternoon, a shortwave disturbance will track
northeast through the region promoting scattered shower and
thunderstorm development during the afternoon. The combination of
favorable wind shear (with curved hodographs) and instability may
combine to aid in the development of a strong thunderstorm or two.
One limiting factor is convective inhibition, and this may prove
difficult to erode. If we can realize a bit of sunshine early
this afternoon, the thunderstorm threat will increase. Given low
freezing levels and favorable microphysics in the hail growth
zone of the atmosphere, have added small hail and gusty wind
mention in the forecast to accompany the thunderstorm threat.
The drying trend for Monday that we've discussed the past couple
of nights remains on track, although an isolated mountain snow
shower/valley rain shower can't be ruled out, especially during
the afternoon/early evening hours. The new trend to drift the low
in our direction on Tuesday has resulted in increasing
precipitation chances, and these can first be seen on Monday night
across the central Idaho mountains. Most of this will fall in the
form of snow. Showers will blossom across the remainder of the
central Idaho mountains, eastern Magic Valley and Upper Snake
Plain through the day. Conditions again appear favorable for the
development of strong thunderstorms, and have added a small hail
and gusty winds mention for Tuesday afternoon as well. Additional
snow accumulations during this time over the mountains are
currently in the 1-3 inch range, although this could rise over the
next few forecast cycles. AD
LONG TERM...Wednesday through next Sunday. Deep upper troughing
will continue to reside over the western states through Thursday.
GFS and ECMWF continue to show a double low circulation over the
Great Basin and Desert Southwest, each model with its own peculiar
solution. The GFS Wednesday morning has the northernmost low filling
and lifting across Idaho while the ECMWF has this low meandering
into the base of the longwave trough. The ECMWF solution has an
eastward path for precip wrapping around the periphery of the 500mb
low. Low confidence in forecast solutions beyond Thursday as models
continue to diverge from one another into the weekend. Hinsberger
AVIATION...The main precip axis has shifted to the north and should
continue to do so as a warm front advances northward. Hi-res models
are indicating there could be some strong convective elements late
morning into the afternoon. Might include at least VCTS mention with
the 12Z TAF package. Stronger showers could impact flight category
briefly, but expecting predominant VFR conditions. South winds are
expected to develop across the Snake Plain sites behind the warm
front. Hinsberger
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for IDZ064-
066>070-072>074.
&&
In the hours before
Local storm report, Mar 15, 7:41 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
841 AM MDT SUN MAR 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HEAVY SNOW MOORE 43.74N 113.37W
03/15/2020 E7.5 INCH BUTTE ID PUBLIC
OVERNIGHT SNOW ACCUMULATION. 7 INCHES FELL
FRIDAY NIGHT, BUT THERE WAS PARTIAL MELTING
SATURDAY AFTERNOON.
&&
JAMSpecial weather statement, Mar 15, 8:07 AM MST, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Pocatello ID
907 AM MDT Sun Mar 15 2020
IDZ053-054-057-058-062-151630-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Blackfoot Mountains ID-
Lower Snake River Plain ID-
907 AM MDT Sun Mar 15 2020
...SPECIAL WEATHER STATEMENT...
At 906 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockford to near Pocatello Airport to Fort
Hall Bannock Creek Lodge to near Rockland. Movement was northeast at
25 mph.
Winds in excess of 30 mph and small hail will be possible with these
storms.
Locations impacted include...
Idaho Falls, Pocatello, Blackfoot, Goshen, Chubbuck, Ammon, Shelley,
Iona, Ucon, Inkom, Roberts, Firth, Rockland, Rose, Fort Hall Bannock
Creek Lodge, Pingree, Pocatello Airport, Fort Hall Putnam Lodge, Fort
Hall Buffalo Lodge and Fort Hall Eagle Lodge.
LAT...LON 4383 11213 4337 11177 4319 11183 4289 11215
4259 11236 4255 11303 4276 11266 4293 11260
4322 11268
TIME...MOT...LOC 1506Z 234DEG 22KT 4318 11263 4296 11257 4278 11263
4262 11291
MessickLocal storm report, Mar 15, 8:20 AM MST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
920 AM MDT SUN MAR 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 2 WNW BUTTE CITY 43.62N 113.27W
03/15/2020 M4.0 INCH BUTTE ID PUBLIC
OVERNIGHT STORM TOTAL.
&&
JAMLocal storm report, Mar 15, 8:22 AM MST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
922 AM MDT SUN MAR 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW DUBOIS 44.18N 112.23W
03/15/2020 E2.0 INCH CLARK ID PUBLIC
OVERNIGHT STORM TOTAL.
&&
JAMAvalanche, Marsh and Arbon Highlands
- When
- March 15, 12:45 PM MST to 2:00 PM MST
- Where
- Marsh and Arbon Highlands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.838, -112.256 (the zone’s center; the record gives no point)
A 300 yard avalanche which was 6 to 7 feet caused the death of a man at Pebble Creek Ski Resort on March 15th. He was skiing at an out-of-bounds run near the north boundary of the ski area when he was trapped under snow without a beacon to aid ski patrol. The avalanche was believed to be caused by heavy, wet snow at high elevations of the ski resort.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in California, March 15 to 16, 20209 events
- Flooding in Missouri, March 15 to 16, 20205 events
- Flooding in Kentucky, March 15 to 31, 20202 events
- Flash Flood in Texas, March 15, 2020$500 · 1 event
- Frost and Freeze in Oregon, March 15 to 16, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881590.